Texas, 2013

Drought in Texas, June 1 to 30, 2013

June 1 to 30, 2013 · NWS BRO · 10 events in 10 counties and zones

The combination of abundant tropical moisture, a series of upper level disturbances and seabreeze boundary provided for scattered showers and thunderstorms over Deep South Texas and the Rio Grande Valley during the first two weeks of the month. Isolated strong thunderstorms rumbled through, producing periods of locally heavy rainfall.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The combination of abundant tropical moisture, a series of upper level disturbances and seabreeze boundary provided for scattered showers and thunderstorms over Deep South Texas and the Rio Grande Valley during the first two weeks of the month. Isolated strong thunderstorms rumbled through, producing periods of locally heavy rainfall. Heaviest rains occurred over the western counties, mainly over Zapata County. Rainfall amounts of 3.75 inches were reported at Falcon Dam from the 1st through the 14th. Rainfall estimates indicated rainfall amounts of 2 to 4 inches falling over Zapata, western Starr and extreme western Jim Hogg counties. A few areas of Hidalgo, Willacy and Cameron also received beneficial rains, however rainfall amounts were much less, averaging 1 inch or less.

The first half of the month rains stabilized drought conditions, and bought time for degradation which arrived to begin July. At the end of May, Drought conditions had lessened to Moderate D1 over nearly all of Zapata and western Jim Hogg counties. Severe drought extended across western Starr, eastern Jim Hogg and western Brooks counties. Extreme drought covered the rest of the area all the way to the coast, with pockets of exceptional drought indicated over western Hidalgo and coastal Kenedy counties.

Late month hot, rain-free, and dry (humidity) weather east of Zapata County - a result of the return of La Canicula, or the atmospheric high pressure that provides hot and dry conditions typically from mid July to mid August - set the stage for slightly degraded conditions along the coast and in portions of the ranchlands of Jim Hogg and Brooks County by the start of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 31, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, May 31, 11:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1227 AM CDT SAT JUN 1 2013

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...MVFR STRATUS TO CONTINUE TO FORM AND SPREAD OVER ALL
DEEP SOUTH TEXAS TONIGHT. THE THIN LAYER BETWEEN 1200-2000 FEET TO
MIX OUT QUICKLY SATURDAY MORNING WITH VFR DEVELOPING BEFORE 15Z.
SOUTHEAST SURFACE WINDS TO INCREASE ONCE AGAIN WITH GUSTS BETWEEN
20 AND 30 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 650 PM CDT FRI MAY 31 2013/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...PLEASANT FLYING CONDITIONS ARE EXPECTED THROUGH THE
EVENING HOURS WITH DIMINISHING WINDS AND CLEAR SKIES. DEGRADED
AVIATION CONDITIONS WILL BEGIN ROUGHLY AROUND MIDNIGHT WITH LOW
CEILINGS DEVELOPING AND PERSISTING THROUGH THE EARLY MORNING
HOURS. FULL VFR WILL RESUME AROUND MID-MORNING SATURDAY AS
INCREASING SURFACE WINDS AND MIXING IN THE LOWER LEVELS OF THE
ATMOSPHERE CAUSE CEILINGS TO RISE.

PREV DISCUSSION... /ISSUED 159 PM CDT FRI MAY 31 2013/

SHORT TERM /NOW THROUGH SATURDAY NIGHT/...A WARM AND HUMID DAY
ACROSS THE VALLEY TODAY WITH SKIES CLEARING. EXPECT A CONTINUED
DOWNWARD TREND IN CLOUD COVER WITH HIGHS RUNNING CLOSE TO PROJECTED
MAXES. WINDS WILL BE BREEZY BUT NOT QUITE AS WINDY AS THE LAST FEW
DAYS WITH GUSTS IN THE 25 MPH RANGE.

TONIGHT...THE LOW LEVEL PRESSURE GRADIENT WILL TIGHTEN OVERNIGHT AS
LOW PRESSURE INTENSIFIES OVER THE PLAINS STATES. BOUNDARY LAYER
SHOULD DECOUPLE ENOUGH TO KEEP THAT FROM BEING FELT IN FULL FORCE
OVERNIGHT BUT KEPT THE BREEZES GOING THROUGH THE NIGHT IN THE 10 TO
15 MPH RANGE AND BUMPED UP MIN TEMPERATURES AROUND A DEGREE ACROSS
THE BOARD. LOW CLOUDS ARE ANTICIPATED AFTER ABOUT MIDNIGHT.

SATURDAY...SKIES WILL CLEAR THROUGH THE MORNING AND AFTERNOON
SIMILARLY TO TODAY WITH VERY WARM AFTERNOON MAXIMUM TEMPERATURES AND
HEAT INDICES PUSHING 105 DEGREES. WINDS WILL PROBABLY BE THE
STRONGEST AROUND LUNCH TIME...BACKING DOWN THROUGH THE LATE
AFTERNOON WITH GUSTS AROUND 24 TO 28 MPH AT THE PEAK. DRIER AIR
THROUGHOUT THE COLUMN WILL KEEP ORGANIZED PRECIP CHANCES NEAR
NIL...BUT A QUICK STREAMER SHOWER OR TWO IN THE MORNING HOURS REMAINS
POSSIBLE.

LONG TERM /SUNDAY THROUGH FRIDAY/...A WEAK COLD FRONT IS STILL
EXPECTED TO MOVE INTO SOUTH TEXAS SUNDAY AND STALL ACROSS THE
COASTAL BEND. THIS WILL PROVIDE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE CWA SUNDAY INTO SUN NIGHT. DRIER AIR IS
PROGGED TO ADVECT INTO THE LOWER RIO GRANDE VALLEY EARLY NEXT WEEK
AND THE REST OF THE FORECAST IS HIGHLY DEPENDENT ON AN AREA OF LOW
PRESSURE ACROSS THE YUCATAN PENINSULA MONDAY POSSIBLY MOVING
NORTHEAST INTO THE GULF OF MEXICO TOWARDS THE END OF NEXT WEEK.
ASSUMING THE LOW REMAINS EAST OF THE AREA...SUBSIDENCE WOULD
INCREASE ACROSS SOUTH TEXAS AND THE WESTERN GULF OF MEXICO
WEDNESDAY THROUGH FRIDAY. THIS MAY PROVIDE WARMER TEMPS THAN
EXPECTED WITH LITTLE OR NO RAIN CHANCES THROUGH FRIDAY.

MARINE...
NOW THROUGH SATURDAY NIGHT...SMALL CRAFT SHOULD CONTINUE
TO EXERCISE CAUTION THROUGH THIS AFTERNOON ON THE LAGUNA AND LIKELY
THROUGH THE NIGHT TONIGHT ON LOWER TEXAS GULF WATERS. EXERCISE
CAUTION LEVEL WINDS WILL BE POSSIBLE AGAIN SATURDAY ON THE LAGUNA
MADRE.

SUNDAY THROUGH WEDNESDAY...LIGHT NORTHEAST WINDS ARE EXPECTED TO
PREVAIL ACROSS THE COASTAL WATERS SUNDAY AND MONDAY BEFORE VEERING
THE EAST TUESDAY AS HIGH PRESSURE OVER THE CENTRAL UNITED STATES
MOVES EASTWARD. LOW PRESSURE ACROSS THE BAY OF CAMPECHE IS PROGGED TO
DRIFT EASTWARD OVER THE YUCATAN PENINSULA SUNDAY INTO MONDAY AND
REMAIN NEARLY STATIONARY THROUGH WEDNESDAY. WINDS AND/OR SEAS MAY
BE HIGHER IF THE LOW PRESSURE AREA MOVES NORTHWARD AND DEVELOPS
INTO A POSSIBLE TROPICAL SYSTEM.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

59...AVIATION/SHORT TERM
Hazardous weather outlook, May 31, 3:52 AM CST, 20 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
452 AM CDT FRI MAY 31 2013

TXZ248>257-011000-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
452 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED ALONG AREA BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-011000-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
452 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Cameron

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

While some areas of Cameron County received beneficial rains, totals were generally an inch or less and did little to alleviate drought conditions. Extreme (D3) drought conditions continued through much of June.

Drought, Coastal Cameron

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Drought Monitor

While some areas of Coastal Cameron County received beneficial rains, totals were generally an inch or less and did little to alleviate drought conditions. Extreme (D3) drought conditions continued through much of June.

Drought, Coastal Willacy

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Drought Monitor

While some areas of Coastal Willacy County received beneficial rains, totals were generally an inch or less and did little to alleviate drought conditions. Extreme (D3) drought conditions continued through much of June.

Drought, Willacy

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

While some areas of Willacy County received beneficial rains, totals were generally an inch or less and did little to alleviate drought conditions. Extreme (D3) drought conditions continued through much of June.

Drought, Kenedy

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Despite areas of Kenedy County receiving between an inch and two inches of rainfall during the first half of the month, the rainfall did little to improve drought conditions across Kenedy County. The majority of the county remained in Exceptional (D4) drought conditions, with areas of Extreme (D3) drought conditions along the eastern and southern county borders.

Drought, Hidalgo

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

While some areas of Hidalgo County received beneficial rains, totals were generally an inch or less and did little to alleviate drought conditions. Most of Hidalgo County remained in Extreme (D3) drought conditions, except for an area of Exceptional (D4) drought conditions stretching from the southwest corner of the county into the center of the county.

Drought, Zapata

When
June 1, 12:00 AM CST to June 25, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Locally heavy rainfall of 2 to 4 inches fell across Zapata County during the first two weeks of June. This very beneficial rain allowed for Moderate (D1) drought conditions to continue across much of the county except for the very far southern tip of the county which held onto Severe (D2) drought conditions.

Drought, Brooks

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Very isolated showers and thunderstorms across Brooks County during June dropped less than a quarter inch of rain. While any rain that fell was beneficial, it did little to improve drought conditions across Brooks County. The northwestern half of the county remained affected by Severe (D2) drought conditions, while the southeastern half of Brooks County remained in Extreme (D3) drought conditions.

Drought, Jim Hogg

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

While most of Jim Hogg County saw little in the way of rainfall during much of June, isolated areas in extreme western Jim Hogg County received from two to four inches of rain during the first two weeks. This rain allowed for the western half of Jim Hogg County to remain in Moderate (D1) drought conditions, while the eastern half of the county experienced Severe (D2) drought conditions.

Drought, Starr

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Areas of beneficial rain fell across Starr County throughout the first half of month. An estimated 2 to 4 inches fell across the western half of the county, with 3.75 inches reported at Falcon Dam. Throughout the month of June, the county remained split, with Exceptional (D4) drought conditions in the southeastern corner, Extreme (D3) drought conditions in the middle third of the county, Severe (D2) drought conditions in the northern third of the county, with an area of Moderate (D1) drought conditions along the far north and western edges of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464414, 464415, 464417, 464418, 464422, 464424, 464434, 464464, 464471, 464474.